Q&A: Can An Anti-Anxiety Drug Interfere With Having An Orgasm?

E-mail Email Icon Print Print Icon
Reddit Digg StumbleUpon Delicious Bookmark

QUESTION: have had anxiety problems for about the last year or longer. My psychiatrist prescribed Lexapro in May for me and it has been helpful. In the last year, however, I have also experienced Irritable Bowel Syndrome (IBS). My symptoms have been pretty bad and painful. In late summer, my physician prescribed Elavil for me to help with the pain. I usually masturbate about once a day. In the last month or so, I have stopped masturbating because I am not able to reach an orgasm. Is this because of the medicine I'm on? (I'm a woman if it matters).

Sexual function (orgasm, arousal, pain, satisfaction) is incredibly complex for both women and men. Diet, exercise, sleep, stress, mood, anxiety, comfort, relaxation and one’s mental thought process can all play a role in how you experience sexuality as can psychological and medical conditions as well as the various treatments for those conditions.

It is certainly possible that your recent difficult experiencing orgasm is a sexual side effect from either medication that you are taking (or the combination of medications that you are taking) as the manufacturers of both Elavil and Lexapro list problems related to orgasm and sexual desire among their potential side effects. Then again, the difficulty in orgasm may be influenced by anxiety, stress (for example, with school starting back up again) or other lifestyle issues.

Many women and men experience sexual side effects from medications and healthcare providers are typically used to hearing such complaints from their patients. However, they may not think to ask if you are experiencing sexual side effects so if this issue is important to you, you may need to be proactive about it and approach your healthcare provider with questions. Consider talking with your healthcare provider about your experiences as there may be other medications or strategies to address your issues. Counseling, for example, is often extremely helpful to people who are dealing with anxiety issues and, over time, and under the guidance and supervision of your healthcare provider and therapist, you may be able to switch medications or even decrease or stop taking medications. Alternatively, in terms of your IBS, it may be that a registered dietitian at your campus health center or in your community might be able to suggest ways to change your diet that are more likely to be helpful and less likely to result in IBS-related pain or discomfort.

Although it can be difficult to deal with sexual side effects, healthcare providers deal with this issue with so many of their patients and it is worth asking your healthcare provider for suggestions about how you can work together to develop a treatment plan (for both the anxiety and the IBS) that will work best for you. I hope this is helpful.

Originally published September 10, 2007

Kinsey Confidential

is a service of The Kinsey Institute at Indiana University. Sexual health experts answer your questions and provide newspaper columns and weekly podcasts.
More posts by this author »

Comments